Puerto Rico, 2006

Flash Flood in Puerto Rico, November 18, 2006

November 18, 2006 · NWS SJU · 1 event in 1 county or zone

Isolated showers and thunderstorms developed over interior Puerto Rico during the afternoon and diminished quickly after sunset. The heaviest rainfall fell over sections of Lares and Utuado municipalities, where over four inches of rain fell in isolated locations, causing River Guajataca in Lares to crest above flood stage early in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Isolated showers and thunderstorms developed over interior Puerto Rico during the afternoon and diminished quickly after sunset. The heaviest rainfall fell over sections of Lares and Utuado municipalities, where over four inches of rain fell in isolated locations, causing River Guajataca in Lares to crest above flood stage early in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Nov 18, 3:22 PM AST, 1 hour 19 minutes earlier.

Area forecast discussion, Nov 18, 3:22 PM AST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
322 PM AST SAT NOV 18 2006

.DISCUSSION...SATELLITE IMAGERY THIS AFTERNOON SHOWED ONLY PATCHY
CLOUDS OVER THE LOCAL AREA. THE LIMITED PRECIPITATION OBSERVED WAS
ASSOCIATED TO THE ISLANDSS LOCAL TOPOGRAPHY EFFECTS. STREAMERS
OF CLOUDS WERE NOTED ELONGATED FROM SOUTHEAST TO NORTHWEST IN
RESPONSE TO THE SOUTHEAST LOW LEVEL WIND FLOW. 12Z SOUNDING SHOWED
MOST OF THE MOISTURE CONFINED FROM THE SURFACE TO AROUND 700MB.
AN AREA OF CLOUDS WAS NOTED EXTENDING FROM SOUTH OF CUBA ACROSS
THE CENTRAL BAHAMAS AND THEN INTO THE ATLANTIC WATERS. THESE
CLOUDS WERE ASSOCIATED TO A COLD FRONT MOVING VERY SLOWLY TOWARD
THE SOUTHEAST. SATELLITE DERIVED WINDS INDICATED WIND SPEEDS HIGHER THAN
50 KNOTS IN THE 225MB TO 100MB LAYER.

&&

.SYNOPSIS...A WEAK HIGH PRESSURE RIDGE WILL CONTINUE TO PROVIDE A
LIGHT TO MODERATE EAST TO SOUTHEAST WIND FLOW THROUGH MONDAY. A COLD
FRONT ACROSS THE WESTERN ATLANTIC EXTENDING ACROSS CUBA WILL
CONTINUE TO MOVE EAST SOUTHEAST SLOWLY THIS EVENING. A LOW IS
EXPECTED TO DEVELOP ALONG THE FRONT MONDAY WHICH SHOULD ALLOW THE
FRONT TO PUSH INTO HISPANIOLA MONDAY NIGHT THROUGH TUESDAY. SEAS
ARE EXPECTED TO BEGIN TO INCREASE LATER IN THE WEEK AS NORTHWEST
SWELLS REACH OUR COASTAL WATERS STARTING WEDNESDAY EVENING.

&&

.MARINE...LONG PERIOD SWELLS WILL START TO ARRIVE TO THE LOCAL
AREA LATE WEDNESDAY ASSOCIATED TO THE COLD FRONT OVER CENTRAL
CUBA AND CENTRAL BAHAMAS. AN INCREASE IN THE LIKELIHOOD OF SHOWERS
IS EXPECTED BY MID OR LATE NEXT WEEK AS THE FRONT APPROACHES THE
LOCAL AREA.

&&

.HYDROLOGY...NO SIGNIFICANT WEATHER EVENTS ABLE TO PRODUCE
SIGNIFICANT RAINFALL ARE EXPECTED IN THE NEAR FUTURE.

&&

.CLIMATE...A GENERAL PICTURE WHICH INCLUDES COLD FRONT NORTHWEST
OF THE REGION...TROPICAL WAVES FAR SOUTH OF THE LOCAL AREA SEEMS
TO BE INDICATIVE OF A TRANSITION FROM A SUMMER WEATHER PATTERN TO
A WINTER WEATHER PATTERN IN THE TROPICS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  88  75  88 /  10  30  20  30
STT  78  84  78  84 /  30  30  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

11
Hazardous weather outlook, Nov 18, 6:00 AM AST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SAT NOV 18 2006

PRZ001>013-AMZ710>750-191000-
600 AM AST SAT NOV 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...
MOISTURE IS LIMITED TODAY...SO SHOWERS THAT FORM IN THE INTERIOR AND
NORTHWEST PORTION OF THE ISLAND ARE NOT EXPECTED TO PRODUCE
SIGNIFICANT FLOODING. SEAS WILL BE PEAKING TODAY AND SOME RIP
CURRENTS ARE TO BE EXPECTED ALONG SHORES OPEN TO THE ATLANTIC.

.DAYS TWO THROUGH SEVEN...A GRADUAL INCREASE IN MOISTURE CAN BE
EXPECTED ACROSS THE AREA WHICH WILL PEAK WEDNESDAY AND THURSDAY.
ALTHOUGH VERY LOCALIZED NUISANCE FLOODING COULD OCCUR
ANY AFTERNOON IN THE INTERIOR NORTHWEST IN A HEAVY SHOWER...IT IS
MORE LIKELY ON WEDNESDAY AND THURSDAY. RIP CURRENTS CAN CONTINUE
THROUGH TOMORROW...SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

VIZ001-002-AMZ710>730-191000-
600 AM AST SAT NOV 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...
SEAS IN THE ATLANTIC WILL PEAK TODAY AND MODERATE RIP CURRENTS ARE
POSSIBLE ALONG THE NORTHERN AND NORTHEASTERN COASTS. NO OTHER
HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
THE DANGER OF MODERATE RIP TIDES WILL CONTINUE ON SUNDAY...BUT NO
OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Western Interior

When
November 18, 4:41 PM AST to 6:45 PM AST
Where
Western Interior County, Lares
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
18.270, -66.870

USGS river level sensor at Lares indicated that the water levels along the Guajataca River in Lares were above flood stage of 13 feet and rising.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2006Every state in 2006This day in weather historyWarnings in Puerto Rico, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407.